Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 109, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2002, 7:02 PM EDT for Marion County, Washington County, Kentucky. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 7:02 PM EDT (23:02 UTC)
- Expired
- May 1, 2002, 7:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Marion County, KY, Washington County, KY
The radar
The Louisville radar (KLVX), 69 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:10 PM EDT | Hail 2.75 | Springfield, KY | Hail damaged many homes and vehicles. |
| May 1, 7:38 PM EDT | Hail 4.5 | St Mary, KY | Hail damaged homes and vehicles. |
| May 1, 7:40 PM EDT | Hail 1.75 | Lebanon, KY | Two people were struck by hail and taken to the hospital. Hail knocked the windows out of several buildings and at least three police cruisers. |
| May 1, 7:40 PM EDT | Thunderstorm Wind 70 E | Calvary, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 012302 SVRSDF KYC155-229-012345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 702 PM EDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY MARION COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 745 PM EDT * AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF NERINX...OR ABOUT 34 MILES SOUTHEAST OF LOUISVILLE...MOVING SOUTHEAST AT 70 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST. CATHERINE...SPRINGFIELD...ST. MARY...FENWICK AROUND 710 PM EDT LEBANON...TEXAS...MACKVILLE AROUND 715 PM EDT BRADFORDSVILLE AROUND 720 PM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3786 8524 3757 8552 3744 8510 3788 8501 $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 1, 3:00 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT WED MAY 1 2002 THE WARM FRONT HAD SHIFTED NORTH OF THE COUNTY FORECAST AREA (CFA) AT 1830Z. MAINLY ELEVATED CONVECTION WAS OCCURRING ALONG AND NORTH OF THE WARM FRONT OVER CENTRAL ILLINOIS. WE EXPECT MOST OF THESE STORMS TO REMAIN NORTH OF THE CFA THIS AFTERNOON BUT IT WILL BE CLOSE. LOW PRESSURE LOCATED OVER SOUTHWEST MISSOURI WILL SHIFT NORTHEAST THIS EVENING. THE MOST UNSTABLE AIRMASS REMAINS ACROSS NORTHWEST ARKANSAS AND SOUTHWEST MISSOURI. STRONG STORMS MAY DEVELOP IN THIS REGION THIS EVENING AND PROGRESS EASTWARD OVERNIGHT AHEAD OF THE COLD FRONT. THIS STILL LOOKS TO BE THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE CFA WITH A FAVORABLE WIND PROFILE FOR STORMS WITH STRONG GUSTY WINDS AND EVEN A FEW TORNADOS. THE COLD FRONT WILL SWEEP ACROSS THE AREA AROUND SUNRISE BUT SLOW AS IT REACHES THE TENNESSEE BORDER. A WEAK WAVE ON THE FRONT WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF KENTUCKY THROUGH THE DAY THURSDAY. TEMPERATURES ON THURSDAY WILL REMAIN NEARLY STEADY OR FALL A FEW DEGREES WITH COLD AIR ADVECTION OVER THE REGION. A MID LEVEL TROF WILL EXIT THE SOUTHWEST FOUR CORNERS THURSDAY AND QUICKLY MOVE ACROSS THE CENTRAL US AND TO THE OHIO VALLEY BY SATURDAY MORNING. RETURN MOISTURE WILL BRING INCREASING CLOUDS TO THE CFA AND EVEN SOME SHOWERS TO THE SOUTHERN PORTION OF THE STATE. PRESENTLY WE EXPECT ALL THE PRECIPITATION TO REMAIN SOUTH OF LOUISVILLE BUT SKIES WILL BE MOSTLY CLOUDY. .SDF...NONE. JA
In the hours before
Local storm report, May 1, 5:59 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
559 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM HOLLAND IN WIND DAMAGE
05/01/02 DUBOIUS REPORTED BY COUNTY
DISPATCH.
PKWLocal storm report, May 1, 6:21 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
621 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM HOLLAND IN WIND DAMAGE
05/01/02 DUBOIUS REPORTED BY COUNTY
DISPATCH.
0557 PM BEECHWOOD IN 1.00 INCH HAIL
05/01/02 CRAWFORD REPORTED BY EMS.
0609 PM PAYNEVILLE KY 1.75 INCH HAIL
05/01/02 MEADE REPORTED BY HAM OPERATOR.
0616 PM MAUCKPORT IN 2.75 INCH HAIL
05/01/02 HARRISON REPORTED BY COUNTY
DISPATCH.
PKWLocal storm report, May 1, 6:42 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
642 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM HOLLAND IN WIND DAMAGE
05/01/02 DUBOIUS REPORTED BY COUNTY
DISPATCH.
0557 PM BEECHWOOD IN 1.00 INCH HAIL
05/01/02 CRAWFORD REPORTED BY EMS.
0609 PM PAYNEVILLE KY 1.75 INCH HAIL
05/01/02 MEADE REPORTED BY HAM OPERATOR.
0616 PM MAUCKPORT IN 2.75 INCH HAIL
05/01/02 HARRISON REPORTED BY COUNTY
DISPATCH.
0615 PM BRANDENBURG KY 2.00 INCH HAIL
05/01/02 MEADE REPORTED BY OFF DUTY NWS
EMPLOYEE.
0635 PM RADCLIFF KY 2.75 INCH HAIL
05/01/02 HARDIN REPORTED BY FORT KNOX
WEATHER.
0608 PM BANDON IN 1.75 INCH HAIL
05/01/02 PERRY REPORTED BY DISPATCH.
PKWLocal storm report, May 1, 6:46 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
646 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0627 PM IRVINGTON KY 2.00 INCH HAIL
05/01/02 BRECKINRIDGE REPORTED BY LOCAL MEDIA.
PKWLocal storm report, May 1, 6:52 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
652 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM LEBANON JUNCTION KY 1.75 INCH HAIL
05/01/02 BULLITT REPORTED BY HAM OPERATOR.
PKWLocal storm report, May 1, 6:57 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
657 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM LEBANON JUNCTION KY 2.75 INCH HAIL
05/01/02 BULLITT
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:52 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 43 min |
| May 1, 6:21 PM EDT | Severe Thunderstorm Warning | LMK | Hardin | 44 min |
| May 1, 6:26 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt | 49 min |
| May 1, 6:45 PM EDT | Severe Thunderstorm Warning | LMK | Larue, Nelson | 45 min |
| May 1, 7:28 PM EDT | Tornado Warning | LMK | Marion | 32 min |
| May 1, 7:33 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Casey | 42 min |
| May 1, 7:45 PM EDT | Severe Thunderstorm Warning | LMK | Mercer | 30 min |
| May 1, 7:49 PM EDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln | 41 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.